Search:
Computing and Library Services - delivering an inspiring information environment

Volatile Substance Abuse: Fatal Overdose with Dimethylether

Seetohul, L. N., De Paoli, G. and Maskell, Peter D. (2015) Volatile Substance Abuse: Fatal Overdose with Dimethylether. Journal of Analytical Toxicology, 39 (5). p. 415. ISSN 0146-4760

[img]
Preview
PDF - Submitted Version
Download (45kB) | Preview

Abstract

With all of the recent publicity over novel psychoactive substances it is easy to forget that other easily available intoxicants can be found.
Dimethyl ether (DME), also known as methylether, is an extremely flammable volatile organic
compound with chemical structure CH3OCH3. This ether is a by-product of methanol production and
is a colourless gas or liquid with ether like odour. Dimethyl ether has been used as a fuel, an aerosol propellant, a refrigerant and in ‘freeze’ sprays. Dimethyl ether is an asphyxiant, but in liquid form it
can act as a refrigerant. When inhaled, it is recognised to produce symptoms of euphoria, agitation,
headache, and slurred speech (1,2).
Very little is known about the acute or chronic effects of dimethyl ether in humans. The UK shortterm
exposure limit is 500 ppm and the long-term exposure limit is 400 ppm (3).
Recently the presence of the volatile substance dimethyl ether was identified in brain tissue of a 38
year old man with history of anxiety, depression and post-traumatic stress disorder. Due to the lipid
solubility of dimethylether they can easily cross lipid membranes and distribute to well perfused
organs such as the brain (4). The body was in a moderate state of decomposition surrounded with a
number of aerosol cans (Muscle “ freeze” spray). Dimethyl ether was found in combination with
ethanol in brain and other prescribed drugs (Gabapentin & Trazadone) in skeletal muscle. Due to the
extensive putrefaction seen in the specimen, some if not all the ethanol detected could be a product
of this process.
Dimethyl ether, as a refrigerant and if sprayed into the mouth/throat, could stimulate the branch of
the vagus nerve at the back of the throat. Stimulation of the vagus nerve causes the heart to slow.
Over stimulation could cause the heart to stop. Myocardial ischemia caused by coronary
vasospasm has also been hypothesised as a mechanism of death (4). As an asphyxiant its effects would
include depression of the breathing and conscious levels.
Taking into consideration of the history, circumstances surrounding the death and the toxicological
findings, death was attributed to volatile substance abuse. The medical community should be aware
of the availability of volatile abuse of Muscle “freeze” spray containing dimethyl within the UK

Item Type: Article
Subjects: R Medicine > RA Public aspects of medicine > RA1001 Forensic Medicine. Medical jurisprudence. Legal medicine
Schools: School of Applied Sciences
Related URLs:
Depositing User: Peter Maskell
Date Deposited: 28 Apr 2015 15:29
Last Modified: 07 Apr 2016 05:00
URI: http://eprints.hud.ac.uk/id/eprint/24299

Downloads

Downloads per month over past year

Repository Staff Only: item control page

View Item View Item

University of Huddersfield, Queensgate, Huddersfield, HD1 3DH Copyright and Disclaimer All rights reserved ©